Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Health anxiety. Fear of tense arms, muscles, calves with occasional pain. Anxiety causing this?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
I am a 37 year old Female, who has been dealing with health anxiety for 6 months now. I have seen my internist on a reg. basis. My fear is that my muscles, top of my arms and legs are tense and my calves a few seconds of pain occasionaly. I have no other symptoms, other than the muscles and I have no weakness. I am worried about ALS. I know this would be rare for someone my age, but are my muscle issues really from the anxiety? Thanks!
Posted Tue, 22 May 2012 in Brain and Spine
Answered by Dr. Shiva Kumar R 9 hours later

Thanks for the query

Thanks for posting your query. Your question is a very good one and I will try to provide you with information and recommendations regarding the symptoms you are experiencing.

From the details provided to me I am sure you are not suffering from ALS. Pain and stiffness is not the usual complaint in people suffering from ALS. People with ALS present with more of wasting of the muscles, weakness and twitchings called as fasciculations.

So I personally feel your symptoms are not indicative of ALS and probably you are suffering from a anxiety related condition called as fibromyalgia or a myofascial syndrome. Fibromyalgia is a medical disorder characterized by widespread pain and allodynia, a heightened and painful response to pressure. If the pain and stiffness is disabling you medications like antidepressants, pregabalin or gabapentin would be of benefit to you.

I thank you again for submitting your question. I hope you find my response to be both helpful and adequate. If you have any additional concerns regarding your question I would be happy to address them.


Dr Shiva Kumar R
Consultant Neurologist & Epileptologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor